How Likely are You to Overdose on Your Pain Medication?

Imagine it being a beautiful sunny day and you decide to go out for a walk. As you beginning your walk you notice a sudden pain shoot up. Then you realize that pain was not so sudden, but the chronic pain was there for years and the only reason you noticed it is because you did not take your daily dose of medication. A new study advocates that people with chronic pain are neglecting dosage information for over-the-counter pain medication and are in jeopardy of an accidental overdose.

The AGA, American Gastroenterological Association, has stated that overdose of over the counter medication can lead to severe and fatal side effects like, bleeding in the stomach, damage in the liver, ulcers, and even death. Polls done by the AGA suggests that more than 1,000 Americans 30 or older, along with 251 gastroenterologists were able to determine that 43 percent of chronic pain patients state they have deliberately taken more than required or suggested dose of their over the counter pain medication, sometime in their life. The most familiar medication, some of which you have probably seen in your medicine cabinet are acetaminophen, nonsteroidal anti-inflammatories, ibuprofen, naproxen, and aspirin. These medications are also known by their brand names as Advil, Tylenol, Aleve, and Bayer.

Many gastroenterologists have discussed this matter with their patients and have found that when clients increase their amount of pain medication, they develop other issues such as stomach and intestinal problems and even damage to these areas.

The study done was also able to determine that 38 percent of participants in the study that combing there medication could cause serious health issue. For example, if you had a headache and decided that Tylenol was not enough so you took Advil, you could be at risk because you are mixing two drugs, acetaminophen and ibuprofen medication.

Gastroenterologists participating in this study also found that most of their habitual pain patients use these over the counter pain medications in larger dosage so they can have a longer affect on them. These patients then later fail to distinguish symptoms caused by an overdose and their need for their pain medication.

An example of this could be that if you had back pain for more than two years but use Bayer Aspirin for your pain regularly. Then, one night you have difficulty sleeping due to the back pain and decide to take two more than your regular dosage. A few hours later, another two. Sometimes the more you take, the less it helps. In that moment you would not be able to distinguish overdose symptoms from your back pain. Overdose symptoms can be difficult to discern because they seem quite common in the early stages. It could be a range of symptoms from abdominal pain, to sleeplessness, to chest pain, and even something as simple as high blood pressure.

The study also found that even though 66 percent of these participants had habitual pain for more than two years, only about 12 percent of them have actual been confirmed to have habitual pain.

People with long-lasting pain tend to self-diagnose, leading them to a dangerous path to over-medicating on OTC drugs. It is always important to talk to a doctor if you feel that your pain has lasted longer than it should be. If you do require over the counter medication only take the required dose and take one type of medication at a time. Do not this risk of potential overdosing on over the counter medication, it is a lot easier than we think. 

Continue Reading